Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 25, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 30, 2014, 6:13 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2014, 6:13 PM HST (04:13 UTC)
- Expired
- Sep 30, 2014, 9:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 74 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1631 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
854 WGHW50 PHFO 010413 FFWHFO HIC003-010715- /O.NEW.PHFO.FF.W.0025.141001T0413Z-141001T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 613 PM HST TUE SEP 30 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 915 PM HST * AT 606 PM HST...RADAR SHOWED HEAVY RAIN NEAR AINA HAINA...OR ABOUT 7 MILES EAST OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALT LAKE...WAIAHOLE...WAIMANALO...WAIKANE...HONOLULU...MAUNAWILI... KANEOHE...KAILUA...KAHALUU...HALAWA AND AIEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2148 15802 2160 15770 2128 15754 2119 15786 $$ FOSTER
1 follow-up statement
273 WGHW70 PHFO 010516 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 716 PM HST TUE SEP 30 2014 HIC003-010526- /O.CAN.PHFO.FF.W.0025.000000T0000Z-141001T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 716 PM HST TUE SEP 30 2014 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED. THE HEAVY RAINS HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. LAT...LON 2148 15802 2160 15770 2128 15754 2119 15786 $$ HUI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 3:30 PM HST, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 30, 3:30 PM HST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST TUE SEP 30 2014 .SYNOPSIS... LIGHT WINDS ACROSS THE STATE COMBINED WITH AN UNSTABLE AIRMASS WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. A MORE STABLE AIRMASS IS EXPECTED FOR THE REST OF THE WEEK...BUT LIGHT WINDS AND MUGGY CONDITIONS WILL REMAIN. && .DISCUSSION... A 1027 MB HIGH IS CENTERED FAR NORTHEAST OF THE STATE WITH A WEAK RIDGE AXIS EXTENDING FROM THIS HIGH TO JUST NORTH OF KAUAI. MEANWHILE AN UPPER LEVEL TROUGH IS CENTERED NORTHEAST OF THE BIG ISLAND. COLD AIR ASSOCIATED WITH THIS UPPER LEVEL TROUGH IS KEEPING THE AIRMASS VERY UNSTABLE STATEWIDE WITH SHOWERS AND THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL...POPPING UP OVER THE INTERIOR SECTIONS OF EACH ISLAND. HIGHEST RAIN AMOUNTS REPORTED SO FAR THIS AFTERNOON FROM ACROSS THE STATE RANGE FROM 2.5 TO 3.5 INCHES. THERE REMAINS A THREAT OF SHOWERS AND THUNDERSHOWERS WITH LOCALLY HEAVY RAINFALL THROUGH THE EVENING HOURS. LIGHT SYNOPTIC SCALE WINDS WILL ALLOW SEA BREEZES TO DEVELOP AND THESE WILL PROVIDE THE LOW LEVEL CONVERGENCE NEEDED TO PRODUCE THESE CLOUDS AND SHOWERS. AS THE SUNSET SETS THIS EVENING...LAND BREEZES WILL DEVELOP AND CLOUDS AND CHANCES OF SHOWERS DECREASING. THE OVERALL PATTERN WILL CHANGE LITTLE OVER THE REST OF THE WEEK. THE UPPER TROUGH WILL WEAKEN...WITH WARMING ALOFT HELPING TO STABILIZE THE AIRMASS SOME...BUT THERE WILL STILL BE ENOUGH MOISTURE AND LOW LEVEL INSTABILITY FOR THE AFTERNOON AND EVENING SHOWERS TO CONTINUE IN AREAS WHERE SEA BREEZES DEVELOP. TEMPERATURES WILL REMAIN ON THE WARM SIDE IN THE AFTERNOONS...WITH COOL EVENINGS DUE TO THE LIGHT WINDS. FOR THE WEEKEND AND EARLY NEXT WEEK...THE MODELS SHOW THE RIDGE MOVING DIRECTLY OVER THE MAIN HAWAIIAN ISLANDS AS A COLD FRONT STALLS FAR TO THE NORTH. THIS WILL MAINTAIN WARM AND A BIT MUGGY CONDITIONS...WITH LIGHT WINDS AND DIURNAL SHOWER CHANCES MAXIMIZING EACH AFTERNOON AND EVENING. && .AVIATION... THE SMALLER ISLANDS ARE ACTIVE WITH THUNDERSTORMS THIS AFTERNOON. CB TOPS ON KAUAI ARE REACHING ABOVE FL450 WITH OCCASIONAL TALLER TOPS. OVER OAHU...CB TOPS ARE REACHING ABOVE FL350 AND OVER MAUI COUNTY...CB TOPS TO FL250 WITH OCCASIONAL TOPS TO FL350. ISOLATED THUNDERSTORMS ARE ALSO MAKING THEIR APPEARANCE ON BIG ISLAND SLOPES. EXPECT THUNDERSTORMS TO CARRY IFR CONDITIONS. ACTIVITY SHOULD DIMINISH WITH SUNSET. OVERNIGHT...SHOWER ACTIVITY WILL FOCUS OVER WINDWARD AND MAUKA AREAS...AT TIMES CARRYING TEMPO MVFR CONDITIONS. GENTLE BACKGROUND FLOW WILL ALLOW FOR LOCALIZED LAND BREEZES TO TAKE HOLD. && .MARINE... THE ONGOING SOUTH SWELL HAS ARRIVED BIGGER THAN EXPECTED AND A HIGH SURF ADVISORY IS NOW REQUIRED THROUGH WEDNESDAY NIGHT. IN ADDITION...A NEW NORTHWEST SWELL HAS ARRIVED AND IS EXPECTED TO PEAK WEDNESDAY BELOW ADVISORY LEVELS. THIS SWELL WILL BE REINFORCED BY A SMALL NORTHWEST FRIDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR SOUTH FACING SHORES OF ALL ISLANDS. && BRENCHLEY/EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 2:54 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Sep 30, 3:41 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 48 hr |
| Sep 30, 4:10 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Sep 30, 4:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.